Alert archive / Oregon / Beach Hazards Statements in 2025

Beach Hazards Statement 4, NWS Medford, OR

January 16, 2025Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Jan 16, 2025, 2:38 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 18, 2025, 1:00 PM PST. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2025, 2:38 AM PST (10:38 UTC)
In effect from
Jan 18, 2025, 1:00 PM PST
Expired
Jan 20, 2025, 4:00 PM PST
In force
51 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WHUS46 KMFR 161038
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
238 AM PST Thu Jan 16 2025

ORZ021-022-161845-
/O.NEW.KMFR.BH.S.0004.250118T2100Z-250120T0200Z/
South Central Oregon Coast-Curry County Coast-
238 AM PST Thu Jan 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
8 follow-up statements
722 
WHUS46 KMFR 161845
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1045 AM PST Thu Jan 16 2025

ORZ021-022-171200-
/O.CON.KMFR.BH.S.0004.250118T2100Z-250120T0200Z/
South Central Oregon Coast-Curry County Coast-
1045 AM PST Thu Jan 16 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
970 
WHUS46 KMFR 171025
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
225 AM PST Fri Jan 17 2025

ORZ021-022-172330-
/O.CON.KMFR.BH.S.0004.250118T2100Z-250120T0200Z/
South Central Oregon Coast-Curry County Coast-
225 AM PST Fri Jan 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SATURDAY
AFTERNOON THROUGH SUNDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
719 
WHUS46 KMFR 181117
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
317 AM PST Sat Jan 18 2025

ORZ021-022-200200-
/O.CON.KMFR.BH.S.0004.250118T2100Z-250120T0200Z/
South Central Oregon Coast-Curry County Coast-
317 AM PST Sat Jan 18 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM PST THIS
AFTERNOON THROUGH SUNDAY AFTERNOON...

* WHAT...A moderate risk of sneaker waves is expected.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
676 
WHUS46 KMFR 190911
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
111 AM PST Sun Jan 19 2025

ORZ021-022-200000-
/O.EXT.KMFR.BH.S.0004.000000T0000Z-250120T2100Z/
South Central Oregon Coast-Curry County Coast-
111 AM PST Sun Jan 19 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...A high risk of sneaker waves is expected today with a
  moderate risk tonight into Monday.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Monday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
346 
WHUS46 KMFR 192232
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
232 PM PST Sun Jan 19 2025

ORZ021-022-201200-
/O.CON.KMFR.BH.S.0004.000000T0000Z-250120T2100Z/
South Central Oregon Coast-Curry County Coast-
232 PM PST Sun Jan 19 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...A high risk of sneaker waves is expected today with a 
  moderate risk tonight into Monday.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Monday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
057 
WHUS46 KMFR 200426
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
826 PM PST Sun Jan 19 2025

ORZ021-022-201230-
/O.EXT.KMFR.BH.S.0004.000000T0000Z-250121T0000Z/
South Central Oregon Coast-Curry County Coast-
826 PM PST Sun Jan 19 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...A high risk of sneaker waves is expected today with a 
  moderate risk tonight into Monday afternoon.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risks will be to west-facing beaches.

* WHEN...Through Monday afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
035 
WHUS46 KMFR 200902
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
102 AM PST Mon Jan 20 2025

ORZ021-022-210000-
/O.CON.KMFR.BH.S.0004.000000T0000Z-250121T0000Z/
South Central Oregon Coast-Curry County Coast-
102 AM PST Mon Jan 20 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...A moderate risk of sneaker waves.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The
  highest risk will be to west-facing beaches.

* WHEN...Through this afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
134 
WHUS46 KMFR 202207
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
207 PM PST Mon Jan 20 2025

ORZ021-022-210000-
/O.CON.KMFR.BH.S.0004.000000T0000Z-250121T0000Z/
South Central Oregon Coast-Curry County Coast-
207 PM PST Mon Jan 20 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...A moderate risk of sneaker waves.

* WHERE...Beaches along Curry, Coos, and Douglas Counties. The 
  highest risk will be to west-facing beaches. 

* WHEN...Through this afternoon.

* IMPACTS...Sneaker waves can run up significantly farther on 
  beaches than normal, including over rocks and jetties. These 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Jan 15, 10:50 PM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 15, 10:50 PM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1050 PM PST Wed Jan 15 2025

...Updated the Aviation Section...

.AVIATION...16/06Z TAFs. Marine stratus extends to the beaches,
and LIFR valley fog covers many of the west side valleys.
Otherwise, conditions are VFR.

Westside valley fog is expected to follow the typical diurnal
pattern tonight with LIFR expanding in coverage overnight into
Thursday morning. The LIFR stratus near the coast, including North
Bend and the Coquille Valley, is also expected to expand overnight.

During Thursday, west side inland valleys are expected to follow the
typical pattern of gradual lifting and erosion of the stratus to VFR
in the afternoon. Meantime, the coastal stratus is expected to lift
to MVFR but thicken during the day.

A weak front is expected to enhance the re-formation of valley
LIFR/IFR Thursday night, primarily for the west side, but with east
side patches possible as well. -DW

&&

.PREV DISCUSSION... /Issued 853 PM PST Wed Jan 15 2025/

MARINE...Updated 830 PM Wednesday, January 15, 2025...Conditions
will remain below advisory levels and slightly improve with
relatively light winds into Thursday morning. Although, there will
be a southerly surge of stratus tonight for the southern and inner
waters. A thermal trough will develop Thursday afternoon then
strengthen, which will result in gusty north winds and steep seas
late this week and into the weekend. Strongest winds and steepest
seas are likely from late Friday morning into Saturday in the outer
waters south of Cape Blanco, where very steep seas are possible.
Meantime, steep seas are also possible late this week as close as 5
nm from Cape Blanco and Cape Sebastian.

A Small Craft Advisory is in place from Thursday at 4 PM through
Friday at 7 AM. Future products will cover the development of very
steep and hazardous seas. Areas of advisory level seas may remain in
the forecast through Monday.

BEACH HAZARDS...Updated 830 PM PST Wednesday, January 15,
2025...Another episode of sneaker waves will be possible Saturday
afternoon into Sunday evening. This would be due to a combination
of northerly wind waves, northwest swell at 11 seconds, and a long
period west-northwest swell at 22 seconds. The risk is expected
to diminish early next week with a diminishing swell period and
less chaotic sea state.

Sneaker waves are a type of wave that can run higher up the beach
than a normal wave. Sneaker waves can possibly wash over pathways or
rock outcroppings. They can lift and carry logs, which can then
strike or pin beachgoers. Sneaker waves can knock a person off their
feet and carry them out to deeper waters, where hypothermia becomes
possible. Sneaker waves can pose a lethal threat. As these
conditions may occur while the sun is down, visibility will be
limited. Always keep your eyes on the sea and use extra caution.

PREV DISCUSSION... /Issued 249 PM PST Wed Jan 15 2025/

DISCUSSION...

Fog and low clouds are still burning off this afternoon in parts
of the Illinois and Umpqua Valleys. Temperatures are warming
quickly and we'll see temperatures top out in the upper 40's and
lower 50's this afternoon. Clear skies with an inversion and
plenty of dry air aloft should help us radiate heat efficiently
later this evening into tonight. Therefore, we should see more of
the same later tonight with more dense fog and freezing fog.
Temperatures might trend a few degrees warmer compared to last
night, although freezing fog remains more likely in the Rogue and
Illinois Valleys with dense fog in the Umpqua Valley. We opted not
to go with another dense fog and freezing fog advisory as the
inversion shouldn't be as strong, although visibilities should be
hovering around 1/4 a mile for most of the night.

Heading into Thursday, not much will change with what we've seen
most of this week with mostly clear skies and the fog clearing out
around the afternoon hours. Afternoon high temperatures might
trend lower in a few locations as the ridge is not as strong
Thursday afternoon.

By Thursday night into Friday morning, a dry cold front will push
down the Oregon coastline with temperatures trending cooler into
much of the weekend and next week. The probability for
low temperatures less than 28 degrees is fairly high(~80-100%)
for many inland locations Saturday morning through Monday morning.
East of the Cascades, Summer Lake and locations in the high
desert will see temperatures in the lower teens. Definitely not
extremely cold, although one could consider these lower
temperatures unusually cold even for the middle of January.
However, we'll warm up to fairly normal temperatures for highs as
skies remain clear outside of the fog.

Overall, pretty quiet into next week with ensembles keeping the
region dry. We looked through all the ECWMF members and there are
some(~10-15%) members predicting precipitation around 18Z Thursday the
23rd and 6Z Friday the 24th. The rest keep us pretty darn dry
through the next 10 days.
-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until noon PST Friday for ORZ021-023>026-
     029>031.

CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory from 4 PM Thursday to 7
     AM PST Friday for PZZ350-356-370-376.

     Hazardous Seas Watch from Friday morning through late Friday
     night for PZZ376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 12:09 AM PSTDense Fog AdvisoryMFRCoos, Douglas12 hr
Jan 16, 12:09 AM PSTFreezing Fog AdvisoryMFRCurry, Jackson, Josephine12 hr
Jan 16, 2:37 AM PSTHazardous Seas WarningMFR48 hr

Nearby

Beach Hazards Statements in Oregon, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.